New Mexico, 2017

Damaging Wind in New Mexico, August 7, 2017

August 7, 2017 · NWS MAF · 1 event in 1 county or zone

A frontal boundary was across the area, and there was a lot of moisture in the air. The atmosphere was very unstable.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A frontal boundary was across the area, and there was a lot of moisture in the air. The atmosphere was very unstable. These conditions allowed thunderstorms with strong winds to develop across southeast New Mexico.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Aug 7, 4:36 PM MST, 3 hours 34 minutes earlier.

Area forecast discussion, Aug 7, 4:36 PM MST, 3 hours 34 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
636 PM CDT Mon Aug 7 2017

.DISCUSSION...

&&

.AVIATION...
Have included TSRA at CNM. Light rain will be possible tonight
across much of the area and expect low clouds with MVFR cigs to
develop after midnight and continue past 12z.

&&

.PREV DISCUSSION... /issued 206 PM CDT Mon Aug 7 2017/

DISCUSSION...

Another round of thunderstorms is possible this afternoon/tonight as
a frontal boundary has moved to the higher terrain of southwest
Texas, then eastward across the southern Permian Basin.  The precise
location has been muddled from outflow boundaries from convection
yesterday/last night.  Dewpoints are pretty high, along, ahead, and
behind the front with widespread low to mid 60s over the higher
terrain, and upper 60 to lower 70 over the Permian Basin and Lower
Trans Pecos.

Easterly upslope flow will increase this afternoon with scattered
thunderstorms expected to develop over the higher terrain, eastern
Permian Basin, and perhaps the Lower Trans Pecos to the north of a
surface low translating southeastward along the front.  Also, an
instability axis of 1500-2500 J/Kg is setting up over eastern New
Mexico, southward into the Upper Trans Pecos which could provide an
avenue for a Mesoscale Convective Complex to drop southward along
overnight.  Since there will be plenty of instability, and mid level
lapse rates will be near 7 C/Km, some of the storms could produce
damaging winds, or small hail.  However, the main threat will be
heavy rainfall/localized flash flooding as PWats will be around 1.5"
and storms will be slow moving.   It appears the locations most
likely to see widespread thunderstorms, or a Mesoscale Convective
System (MCS) tonight, will be the Guadalupe Mountains, SE NM
plains/Upper Trans Pecos.  Considered issuing a Flash Flood Watch,
but the window of heavy rainfall is fairly small, there is still a
fair amount of disagreement on whether a MCS will develop, and . mid
level dry air will be moving in from the west which would decrease
rainfall rates somewhat.  For now will enhance wording in the
Hazardous Weather Outlook to reflect the potential for localized
flash flooding in these areas, and have the next shift monitor.
Thanks for the coordination Albuquerque.

The chance of thunderstorms will continue on Tuesday as the region
remains under northwest flow aloft, but the upper ridge will build
over the area Wednesday and Thursday and limit thunderstorm
development.  Below normal temperatures today and Tuesday will warm
to near normal for the rest of the week and next weekend.  There are
indications another upper trough will become established over the
central/eastern CONUS next weekend which would flatten the upper
ridge, put the area under west to northwest flow aloft again, and
promote another cold front moving into the region and an increase in
rain chances.  Will carry some chance of rain, but not quite as high
as some of the model offerings, with the same restraint

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     70  85  71  93 /  20  30  10  10
Carlsbad                       69  85  70  92 /  70  30  10  10
Dryden                         75  90  74  93 /  40  40  20  20
Fort Stockton                  69  86  70  92 /  30  30  10  10
Guadalupe Pass                 62  77  64  85 /  50  20  20   0
Hobbs                          67  84  66  90 /  50  30  10  10
Marfa                          61  84  61  87 /  60  50  20  20
Midland Intl Airport           69  87  70  93 /  20  30  10  10
Odessa                         69  85  70  93 /  20  30  10  10
Wink                           71  87  71  95 /  40  30  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
Hazardous weather outlook, Aug 7, 11:35 AM MST, 8 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
135 PM CDT Mon Aug 7 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-081845-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
135 PM CDT Mon Aug 7 2017 /1235 PM MDT Mon Aug 7 2017/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Scattered thunderstorms are possible today and tonight across the
area. Heavy rainfall, localized flash flooding, damaging winds,
frequent lightning, and small hail are possible with these storms.
Heavy rainfall will especially be a concern tonight across southeast
New Mexico and the Guadalupe Mountains.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Scattered thunderstorms remain possible areawide through Tuesday.
Threats will include strong winds, heavy rainfall, and localized
flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Special weather statement, Aug 7, 4:03 PM MST, 4 hours 7 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
603 PM CDT MON AUG 7 2017

TXZ057-058-258-072330-
Van Horn and Highway 54 Corridor TX-
Reeves County and Upper Trans Pecos TX-Guadalupe Mountains TX-
603 PM CDT MON AUG 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CULBERSON COUNTY
UNTIL 630 PM CDT/530 PM MDT/...

At 603 PM CDT/503 PM MDT/, Doppler radar was tracking a strong
thunderstorm 8 miles southeast of Pine Springs, moving east at 55
mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Pine Springs and Guadalupe Mountains National Park.

LAT...LON 3197 10478 3179 10434 3162 10455 3179 10486
TIME...MOT...LOC 2303Z 290DEG 49KT 3183 10469
Special weather statement, Aug 7, 5:52 PM MST, 2 hours 18 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
752 PM CDT MON AUG 7 2017

TXZ045-046-080130-
Dawson TX-Gaines TX-
752 PM CDT MON AUG 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GAINES AND CENTRAL
DAWSON COUNTIES UNTIL 830 PM CDT...

At 751 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Welch, or 13 miles south of Brownfield, moving
south at 25 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Lamesa, Seminole, Seagraves, Los Ybanez, Loop, Seagraves Airport,
Hancock, Lamesa Municipal Airport, Gaines County Airport, Welch,
Gaines County Park, Sand, Cedar Lake, Punkin Center, Arvana, McKenzie
Lake, Union, Fairview, Ashmore and Pride.

LAT...LON 3296 10265 3295 10178 3266 10173 3267 10274
TIME...MOT...LOC 0051Z 357DEG 23KT 3298 10227
Special weather statement, Aug 7, 5:55 PM MST, 2 hours 15 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
755 PM CDT MON AUG 7 2017

TXZ057-074-080145-
Van Horn and Highway 54 Corridor TX-Davis/Apache Mountains Area TX-
755 PM CDT MON AUG 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CULBERSON COUNTY UNTIL
845 PM CDT...

At 755 PM CDT, Doppler radar was tracking a strong thunderstorm 19
miles north of Boracho, or 24 miles northwest of Kent, moving south
at 25 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Plateau and Boracho.

This includes Interstate 10 between mile markers 157 and 169.

LAT...LON 3146 10461 3149 10441 3114 10418 3098 10455
TIME...MOT...LOC 0055Z 339DEG 23KT 3135 10449
Special weather statement, Aug 7, 6:20 PM MST, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
820 PM CDT MON AUG 7 2017

TXZ058-059-080200-
Loving TX-Reeves County and Upper Trans Pecos TX-
820 PM CDT MON AUG 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN REEVES AND SOUTH
CENTRAL LOVING COUNTIES UNTIL 900 PM CDT...

At 820 PM CDT, Doppler radar was tracking a strong thunderstorm 14
miles south of Orla, moving southeast at 15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Toyah, Orla and Mentone.

This includes Interstate 20 between mile markers 17 and 20.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3186 10395 3170 10353 3165 10356 3165 10360
      3163 10358 3125 10384 3147 10406
TIME...MOT...LOC 0120Z 310DEG 9KT 3162 10388
Special weather statement, Aug 7, 7:49 PM MST, 21 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
949 PM CDT MON AUG 7 2017

TXZ058-074-075-080330-
Pecos TX-Reeves County and Upper Trans Pecos TX-
Davis/Apache Mountains Area TX-
949 PM CDT MON AUG 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PECOS...SOUTH CENTRAL
REEVES AND EAST CENTRAL JEFF DAVIS COUNTIES UNTIL 1030 PM CDT...

At 948 PM CDT, Doppler radar was tracking a strong thunderstorm over
Saragosa, or 23 miles southeast of Toyah, moving southeast at 20 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Balmorhea, Verhalen, Balmorhea Lake and Saragosa.

This includes Interstate 10 between mile markers 204 and 231.

LAT...LON 3107 10382 3123 10360 3080 10321 3071 10370
TIME...MOT...LOC 0248Z 334DEG 24KT 3101 10362
Special weather statement, Aug 7, 8:06 PM MST, 4 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
906 PM MDT MON AUG 7 2017

NMZ033-034-080345-
Southern Lea County NM-Central Lea County NM-
906 PM MDT MON AUG 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LEA COUNTY UNTIL 945
PM MDT...

At 906 PM MDT, Doppler radar was tracking a strong thunderstorm over
Monument, or 9 miles southwest of Hobbs, moving south at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Hobbs, Eunice, Monument, Oil Center, Eunice Airport and Lea County
Regional Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3272 10337 3272 10316 3236 10312 3237 10344
TIME...MOT...LOC 0306Z 002DEG 15KT 3266 10327

10

The radar

The Midland/Odessa radar (KMAF), 126 km away, was scanning. The volume nearest the first event began at 03:09 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lea

When
August 7, 8:10 PM MST
Where
Lea County, 0.4 mi NE of Monument
Measured
43 kt (49 mph) estimated gust
Property damage
$40,000
Reported by
Newspaper
Coordinates
32.624, -103.265

A thunderstorm moved across Lea County and produced downburst winds in Monument. A mobile home trailer was overturned near the intersection of NM8 and NM42 in Monument. The winds were estimated to have gusted to 50 mph. The cost of damage is a very rough estimate.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2017Every state in 2017This day in weather historyWarnings in New Mexico, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 717713.